Sunday, June 20, 2010

Warning: FDA Says Heartburn Meds Can Increase Your Fracture Risk

So a new "review of studies" has been released by the FDA and it finally reports 'breaking news' on some of the negative side effects I've been talking to patients about for the last 3-5 years! It seems every day there's one new medication in the spotlight receiving its own 'black box' label, or at least increasing the size of their already-lengthy list of additional unintentional side effects.

What's interesting to me, is that most people taking antacids are actually doing the exact OPPOSITE of what would be best for them. That's right. Most people taking antacids are actually acid-depleted. They are making too LITTLE acid and that lack of acid in the stomach is allowing the food to putrify and essentially rot. This rotting food is not pleasant and off-gases quite a bit, which forces air - and usually stomach acid - into the esophagus, giving the individual the sensation of 'heartburn.'

This is self-induced heartburn, though. In taking an acidic supplement, most people would then have enough stomach acid to properly break down the food that is entering the stomach, thereby avoiding the heartburn!

So, onto the FDA's 'scoop:'

The FDA has mandated that proton pump inhibitor heartburn medications must carry a label warning of increased fracture risk. This group of drugs include Prevacid, Prilosec, and Nexium.

The FDA suggests those taking these drugs should consult with their doctors, and those using such drugs over-the-counter limit their use to no more than three 14-day periods a year.

According to the FDA website:

"... [The decision is] based on the Agency's review of several epidemiological studies that reported an increased risk of fractures of the hip, wrist and spine in patients using proton pump inhibitors."

If you or someone you know is taking the damaging medications and would like help in getting off of them, please give our office a call. We'd love to help you, just as we have helped so many others!

In Health,
Dr. Scott

No comments:

Post a Comment